Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Green Bay, WI

May 6, 2004Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2004, 8:30 AM CDT for Door County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2004, 8:30 AM CDT (13:30 UTC)
Expired
May 6, 2004, 9:00 AM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Door County, WI

The radar

The Green Bay radar (KGRB), 94 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 061330
SVRGRB
WIC029-061400-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
829 AM CDT THU MAY 6 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN WISCONSIN

* UNTIL 900 AM CDT

* AT 829 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM    
  WITH DAMAGING HAIL. THE STORM WAS LOCATED NEAR EGG HARBOR AND      
  PRODUCED 1 INCH HAIL. THAT PLACES IT 16 MILES NORTHEAST OF         
  STURGEON BAY. IT WAS MOVING EAST AT 65 MPH.

DESTRUCTIVE HAIL IS EXPECTED IN THE WARNED AREA. IF POSSIBLE...MOVE
YOUR VEHICLE INTO THE GARAGE NOW. HOWEVER...BE SURE YOU ARE NOT
CAUGHT OUTDOORS WHEN THE STORM HITS.

LAT...LON 4521 8734 4478 8766 4471 8692 4520 8660

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 6, 3:15 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT THU MAY 6 2004

.SHORT TERM...THURSDAY THROUGH FRIDAY...MANY ISSUES TO CONTEND WITH IN
THE SHORT TERM. FOR CONVECTION...CONVECTION BROKE OUT ACROSS IOWA EARLY
THIS MORNING...WHICH IS FARTHER SOUTH THAN WHAT THE ETA/GFS IS
DEPICTING. HOWEVER...WITHIN THE LAST HOUR...A FEW STORMS WERE NOW
DEVELOPING JUST SOUTH OF THE MINNEAPOLIS AREA. WILL WATCH UNTIL ZONE
ISSUANCE ON HOW HIGH POPS SHOULD BE. INITIALLY LOWERED POPS TO 40 OVER
THE SOUTH...BUT MAY NEED TO BUMP THEM BACK UP TO 50 IF THE STORMS
CONTINUE TO INCREASE ACROSS SOUTHERN MINNESOTA. OTHERWISE...HIGH
TEMPERATURES WILL BE TRICKY DUE TO CLOUD COVER AND FRONTAL PASSAGE.
HIGHS OVER MUCH OF NORTH CENTRAL AND EAST CENTRAL WISCONSIN WILL BE THIS
MORNING...BEFORE COLDER AIR FILTERS IN DURING THE AFTERNOON. EAST
CENTRAL WISCONSINS COOL DOWN WILL BE AIDED BY THE COLDER WATERS OF LAKE
MICHIGAN WHICH ARE NOW IN THE LOWER TO MIDDLE 40S.

FOR TONIGHT...HIGH PRESSURE DROPS SOUTHEAST OUT OF CANADA. THIS SYSTEM
WILL BRING PARTLY CLOUDY SKIES OVER THE NORTH...AND WILL WORD MOSTLY
CLOUDY OR BECOMING PARTLY CLOUDY OVER THE SOUTH. TEMPERATURES OVER THE
FAR NORTH MAY DROP TO BELOW FREEZING READINGS IF DRIER AIR CAN MAKE IT
INTO THIS PORTION OF THE STATE. OTHERWISE...ANY SUNSHINE WILL BE SHORT
LIVED AS WARM ADVECTIONS ALOFT RETURNS. EXPECTED TO CLOUDS TO INCREASE
RAPIDLY ALONG WITH A CHANCE OF AFTERNOON SHOWERS/THUNDERSTORMS. DESPITE
THE WARM ADVECTION ALOFT...COLD EASTERLY/NORTHEASTERLY FLOW WILL
CONTINUE OVER THE CWA. IF CLOUDS DO MAKE IT IN HERE QUICKER THAN
ANTICIPATED...HIGH TEMPERATURES ACROSS CENTRAL/EAST CENTRAL WISCONSIN
AWAY FROM THE LAKE MAY NEED TO BE DROPPED EVEN LOWER. DID LOWER HIGHS ON
FRIDAY SEVERAL DEGREES...WHICH WILL MATCH UP WELL WITH MQT/MKX.

.LONG TERM...FRI NGT THRU NXT WED. CONTINUING FCST CONCERNS CENTER
AROUND PCPN CHCS THIS WEEKEND...AND AGAIN TOWARD THE MIDDLE OF NXT WEEK.

STARTING FRI NGT...FNTL BNDRY WAFFLES ACROSS NRN IL THUS BEST PCPN CHCS
TO REMAIN TO OUR SOUTH WHERE INSTABILITY/MSTR POOLING TO EXIST.
HOWEVER...A WEAK CDFNT PROGGED TO ENTER THE RGN OVRNGT AND WITH A
FAVORABLE RIGHT ENTRANCE RGN OF JET...WL NEED TO KEEP A CHC OF PCPN IN
THE FCST. THE CDFNT TO THEN EXIT THE FCST AREA EARLY SAT WITH MAJORITY
OF MDLS NOW HAVING PCPN JUST TO OUR SOUTH AT DAYBREAK. WK RIDGING
PUSHING IN BEHIND THE FNT SHOULD BE ABLE TO KEEP THE FNT MOVG...
THEREFORE WL REMOVE THE SLGT CHC POPS. E-NE WNDS TO KEEP ERN WI A BIT
COOLER THAN INLAND LOCATIONS. A 30-35KT LOW-LVL JET AND APPROACH OF A
SHRTWV FROM THE PLAINS TO PULL OLD FNTL BNDRY NORTH INTO SRN WI SAT NGT.
OBVIOUSLY GFS HAS A CONVECTIVE FEEDBACK PBLM WITH THE SHRTWV...
HOWEVER PLENTY OF ISEN LIFT...DYNAMICS AND RIGHT ENTRANCE RGN OF JET
WORKING TOGETHER TO PROVED MED RANGE POPS.

HEADED INTO THE EXTENDED...PCPN CHCS TO LINGER INTO SUNDAY AS BNDRY IN
NO HURRY TO DEPART THE RGN. YET ANOTHER CDFNT TO APPROACH ON MON...BUT
MSTR AVAILABILITY WL BE AN ISSUE AS GULF INFLOW BLOCKED BY PERSISTENT
BNDRY VCNTY NRN IL. WL KEEP FCST DRY FOR NOW BUT THIS WL HAVE TO BE
WATCHED DOWN THE ROAD TO SEE IF MORE MSTR CAN REACH NE WI. HI PRES TO
FINALLY MOV ACROSS THE RGN MON NGT/TUE TO KEEP PCPN OUT OF THE FCST. AN
UPR TROF PROGGED TO WORK ITS WAY INLAND FROM THE WEST COAST TO THE
ROCKIES TUE NGT INTO WED. BROAD SW FLOW ALOFT TO DVLP OVR THE WRN GREAT
LKS ALLOWING GULF MSTR TO SURGE NORTH. CHC OF SHWRS/TSTMS TUE NGT AS
WRMFNT LIFTS NORTH. ITS CONCEIVABLE THAT WE COULD BE CAPPED WED...BUT
WL LEAVE CHC OF PCPN IN FCST AS ANY CONVECTION TO OUR WEST COULD MOV IN
OUR DIR.

TEMPS IN THE LONG-TERM TO BE HELD IN CHECK BY EASTERLY FETCH THRU MUCH
OF THE PERIOD.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 5:45 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CDT THU MAY 6 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
545 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT MOVING ACROSS WISCONSIN WILL TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY SOUTH OF A MARINETTE TO MERRILL LINE
TODAY. DUE TO THE LIMITED MOISTURE AND INSTABILITY...THE ACTIVITY
IS NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SUNDAY.

A WARM FRONT WILL SLOWLY PUSH NORTHWARD ON FRIDAY...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY AFTERNOON OR FRIDAY
NIGHT. AGAIN DUE TO THE LACK OF INSTABILITY AND MOISTURE...THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. THERE WILL BE CONTINUED CHANCES FOR
SHOWERS AND THUNDERSTORMS SUNDAY INTO THE EARLY PART OF THE WORK WEEK.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ECKBERG/KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, May 6, 8:23 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
823 AM CDT THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             SHAWANO                 44.78N 88.59W
05/06/2004  0.75 INCH        SHAWANO            WI   PUBLIC

&&

ESB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:33 AM CDTSpecial Marine WarningGRB27 min
May 6, 8:33 AM CDTSpecial Marine WarningGRB27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.